Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 68, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 13, 2005, 8:21 PM EDT for Benzie County, Leelanau County, Manistee County, Michigan. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2005, 8:21 PM EDT (00:21 UTC)
- Expired
- Sep 13, 2005, 9:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
Counties Benzie County, MI, Leelanau County, MI, Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 116 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 8:45 PM EDT | TSTM WND DMG | Frankfort, MI | MULTIPLE TREES AND POWER LINES DOWN |
| Sep 13, 8:50 PM EDT | TSTM WND DMG | Manistee, MI | TREES AND POWER LINES DOWN IN MANISTEE |
| Sep 13, 9:05 PM EDT | TSTM WND DMG | Empire, MI | MULTIPLE TREES DOWN |
| Sep 13, 9:10 PM EDT | TSTM WND DMG | Lake Ann, MI | 70 FOOT TALL MAPLE TREE BLOWN ONTO 2 PARKED VEHICLES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 8:15 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -268 m²/s²
- 0-3 km storm-relative helicity
- -205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 140021 SVRAPX MIC019-089-101-140100- /O.NEW.KAPX.SV.W.0068.050914T0021Z-050914T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 821 PM EDT TUE SEP 13 2005 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENZIE COUNTY IN NORTHERN LOWER MICHIGAN MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN LEELANAU COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 900 PM EDT * AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES WEST OF GLEN HAVEN TO 31 MILES SOUTHWEST OF MANISTEE...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF EMPIRE TO 11 MILES SOUTHWEST OF LUDINGTON...MOVING EAST AT 50 MPH. * THESE SEVERE THUNDERSTORMS WILL BE NEAR... NORWALK...HONOR...GLEN HAVEN AND GLEN ARBOR AROUND 830 PM EDT... LELAND...THOMPSONVILLE...MAPLE CITY AND KALEVA AROUND 835 PM EDT... LAKE ANN AND CEDAR AROUND 840 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4496 8629 4417 8657 4417 8602 4517 8561 $$
1 follow-up statement
000 WWUS34 KAPX 140048 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 848 PM EDT TUE SEP 13 2005 MIC019-089-101-140100- /O.CON.KAPX.SV.W.0068.000000T0000Z-050914T0100Z/ BENZIE MI-MANISTEE MI-LEELANAU MI- 848 PM EDT TUE SEP 13 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM EDT FOR LEELANAU...MANISTEE AND BENZIE COUNTIES... AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES WEST OF LELAND TO EASTLAKE...OR ALONG A LINE EXTENDING FROM 17 MILES NORTH OF EMPIRE TO MANISTEE... MOVING EAST AT 50 MPH. THESE SEVERE THUNDERSTORMS WILL BE NEAR... THOMPSONVILLE...LELAND...LAKE ANN AND KALEVA AROUND 855 PM EDT... COPEMISH AND BENDON AROUND 900 PM EDT... THESE ARE DANGEROUS STORMS. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THESE STORMS HAVE THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. PEOPLE CAUGHT OUTSIDE SHOULD SEEK SHELTER IMMEDIATELY...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 4496 8629 4417 8657 4417 8602 4517 8561 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 4:42 PM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Sep 13, 4:42 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GAYLORD MI 442 PM EDT TUE SEP 13 2005 .DISCUSSION...SFC COLD FRONT STILL HANGING BACK TO THE WEST... EXTENDING THROUGH WESTERN UPPER MICHIGAN WEST OF SAWYER AND MARQUETTE AND INTO NW WISCONSIN. WITH TEMPS RUNNING IN THE LOW AND MID 80S LAPS PLOT REVEALING SBCAPES RUNNING IN THE 500-1500 J/KG RANGE AS EXPECTED. BUT...WITH SOME CONVECTIVE INHIBITION IN PLACE AND A LACK OF STRONGER SYNOPTIC FORCING OR LOW LEVEL CONVERGENCE... RADAR REMAINS DEVOID OF ANY CONVECTIVE ACTIVITY ACROSS THE CWA THUS FAR. VISIBLE SATELLITE SHOWING A COUPLE BUILDING LINES OF CU OVER PORTIONS OF E UPPER AND NRN LOWER MICHIGAN ATTM. SO...STILL CANNOT ENTIRELY RULE THE POSSIBILITY OF A FEW SHOWERS OR THUNDERSTORMS POPPING OVER THE NEXT FEW HOURS. UPSTREAM...STRONG IMPULSE AND A COUPLE OF THUNDERSTORM COMPLEXES LIFTING NE OUT OF IOWA AHEAD OF THE FRONT...COURTESY OF A STRONG UPPER DIVERGENCE BULLSEYE IN THE RRQ OF STRENGTHENING UPPER JET CORE ACROSS THE WESTERN LAKE SUPERIOR BASIN. A COUPLE OF WATCH BOXES IN PLACE OUT AHEAD OF THIS CONVECTION...AND THE PRIMARY FORECAST ISSUE REVOLVES AROUND SEVERE WEATHER POTENTIAL FOR NRN MICHIGAN. TONIGHT...AS MENTIONED ABOVE...A COUPLE OF BUILDING CU LINES EVIDENT OVER PORTIONS OF THE CWA (PARTICULARLY ACROSS UPPER MI) WHICH MAY POP A SHOWER OR THUNDERSTORM EARLY THIS EVENING. GUT FEELING IS THAT NOT MUCH WILL OCCUR BUT WILL HOLD OUT AND KEEP THE SMALL CHANCE GOING FOR THE EVENING. THEN...APPEARS WRITING IS ON THE WALL FOR LATER THIS EVENING AND OVERNIGHT AS THE STRONG MID LEVEL WAVE/UPPER DIVERGENCE MAX SLIDES UP ACROSS NRN MICHIGAN AND COLD FRONT PASSES THROUGH THE AREA. LOOKING LIKE MOST AREAS WILL SEE RAINFALL AT SOME POINT TONIGHT (THIS EVENING FOR THE WEST AND OVERNIGHT IN THE EAST) WITH CATEGORICAL POPS JUSTIFIED FOR ALL AREAS. AS FAR AS SEVERE WEATHER IS CONCERNED...NOT TERRIBLY IMPRESSIVE LATE THIS AFTERNOON (IF ANYTHING FORMS) WITH ONLY MODEST INSTABILITY/0-6 KM BULK SHEAR VALUES RUNNING <40 KNOTS/FREEZING LEVELS >13.5 KFT. BUT ANY STORM THAT DOES FORM COULD TAP 35-45 KNOT WINDS ALOFT DOWN TO THE SFC AND/OR PRODUCE MARGINAL SEVERE HAIL. SO WILL HIGHLIGHT THAT ISOLATED THREAT FOR THE EARLY EVENING. THEN...STRONGER MID LEVEL FLOW OVERSPREADS NRN MICHIGAN LATER THIS EVENING WITH 500 MB WINDS RAMPING UP TO >50 KNOTS PRODUCING BULK SHEAR VALUES OF 40-50 KNOTS. HOWEVER...WILL BE FIGHTING INSTABILITY ISSUES WITH LOSS OF DAYTIME HEATING AND MID LEVEL LAPSE RATES ONLY FORECAST AROUND 6.5 C/KM (JUST CONDITIONALLY UNSTABLE). BUT WITH A FAIRLY WARM NIGHT AHEAD WE WILL NOT LOSE ALL THE INSTABILITY AND THE STRONG UPPER DYNAMICS MAY MAKE UP FOR IT. ALTHOUGH LOW...BELIEVE THERE IS STILL A CHANCE FOR SEVERE WEATHER LATER TONIGHT WITH SMALL BOWING SEGMENTS OR ISOLATED EMBEDDED SUPERCELLS PRODUCING SEVERE WINDS/HAIL. HEAVY RAINFALL ALSO A CONCERN WITH PWATS RUNNING AROUND 1.5 INCHES. WEDNESDAY...STRONG FORCING/COLD FRONT MOVE QUICKLY OUT OF THE REGION BY 12Z FOLLOWED BY STRONG DRYING/SUBSIDENCE/COLD ADVECTION BUILDING IN BEHIND. AFTER EARLY MORNING SHOWERS EXIT WILL CLEAR THINGS OUT TO START...BUT DAYTIME HEATING SHOULD PRODUCE SCT-BKN CU ACROSS MOST OF THE AREA. CONSIDERED PUTTING IN AFTERNOON INSTABILITY SHOWERS BUT APPEARS CONVECTION WILL BE TOO SHALLOW TO SUPPORT PRECIP. ADAM .WEDNESDAY NIGHT AND BEYOND...EXTENDED MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THERE WILL BE A NEARLY ZONAL FLOW ALOFT TO START OFF THE PERIOD (WED NIGHT/THU) WITH SLOWLY RISING HEIGHTS FRIDAY INTO THE BEGINNING OF THE UPCOMING WEEKEND. SO THE MAIN LONG FORECAST CONCERNS WILL REVOLVE AROUND HIGH TEMPERATURES THROUGH THE PERIOD THEN POPS LATE IN THE WEEKEND INTO EARLY NEXT WEEK. WED NIGHT THROUGH THURSDAY NIGHT...AS MENTIONED ABOVE THERE WILL BE A NEARLY ZONAL FLOW ALOFT DURING THIS TIME PERIOD. MEANWHILE...SURFACE HIGH PRESSURE WILL SETTLE IN ACROSS THE REGION. THEREFORE...EXPECT MOSTLY CLEAR TO PARTLY CLOUDY CONDITIONS WITH COOL NIGHTS (MAINLY 40S) AND A SEASONABLY MILD DAY ON THURSDAY (UPPER 60S AND LOWER 70S). THE ONE EXCEPTION TO THIS APPEARS TO BE ACROSS EASTERN UPPER WITH SOME MID CLOUDS (MEAN 1000-500 MB RH 60 PERCENT OR SO AS A SHORT WAVE MOVES BY TO THE NORTH THU AFTERNOON AND NIGHT). FRIDAY THROUGH SATURDAY NIGHT...HEIGHTS CONTINUE TO SLOWLY RISE ACROSS THE WESTERN GREAT LAKES REGION IN RESPONSE TO A TROUGH THAT DIGS INTO THE NORTHWESTERN STATES. AS THE SURFACE HIGH SLIPS OFF TO OUR EAST...A RETURN FLOW OF MILDER AIR SHOULD BE ABLE TO WORK ITS WAY INTO THE AREA. THEREFORE HIGHS WILL CONTINUE TO MODERATE BY A COUPLE OF DEGREES EACH DAY (FROM THE LOWER TO MIDDLE 70S) UNDER PARTLY CLOUDY SKIES. SUNDAY THROUGH TUESDAY...A TROUGH IN THE NORTHERN JET STREAM IS SHOWN TO DROP DOWN FROM CENTRAL CANADA AND DRAG A SURFACE COLD FRONT ACROSS THE REGION. THE TIMING OF THIS SYSTEM IS STILL A LITTLE IFFY WHICH COULD BE AS EARLY AS SUNDAY BUT POSSIBLY LINGER INTO MONDAY. MODEL TRENDS HAVE SPED UP THIS SYSTEM ALTHOUGH SOME EXTENDED MODELS DEVELOP A WAVE THAT RIDES UP ALONG THE FRONT ACROSS NORTHERN LOWER ON MONDAY. ACROSS THE FAR NORTH...DID REMOVE THE POPS ACROSS EASTERN UPPER ON MONDAY WHICH LINES UP WITH SURROUNDINGS OFFICES. SUNDAY APPEARS TO BE A VERY WARM DAY WITH HIGHS OF WELL INTO THE 70S. HIGHS IN THE MIDDLE 60S TO LOWER 70S ARE THEN EXPECTED FOR MONDAY AND TUESDAY WHICH IS STILL ABOVE AVERAGE BY A FEW DEGREES. SULLIVAN && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 13, 4:48 PM EDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 448 PM EDT TUE SEP 13 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-141000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 448 PM EDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT THERE IS AN INCREASED RISK OF RIP CURRENTS THIS EVENING ON LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE. THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING ACROSS EASTERN UPPER MICHIGAN...AND PORTIONS OF NORTHERN LOWER MICHIGAN. THUNDERSTORMS ARE LIKELY ACROSS ALL OF NORTHERN MICHIGAN LATER THIS EVENING AND OVERNIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS UP TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES IN SOME AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY ACROSS NORTHERN MICHIGAN EARLY WEDNESDAY MORNING...ESPECIALLY EAST OF INTERSTATE-75. SOME OF THE STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND ISOLATED LARGE HAIL. THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AND MONDAY ACROSS PORTIONS OF NORTHERN MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SPOTTERS SHOULD RELAY ALL SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JK/ADAM
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 8:57 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Leelanau | 48 min |
| Sep 13, 9:02 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Leelanau, Manistee, Wexford | 28 min |
| Sep 13, 9:15 PM EDT | Special Marine Warning | APX | 2 hr | |
| Sep 13, 9:18 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Emmet, Grand Traverse, Kalkaska | 57 min |
| Sep 13, 9:29 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 61 min |
| Sep 13, 9:53 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Crawford, Otsego | 53 min |
| Sep 13, 10:09 PM EDT | Severe Thunderstorm Warning | APX | Montmorency, Presque Isle | 59 min |
| Sep 13, 10:25 PM EDT | Special Marine Warning | APX | 2 hr | |
| Sep 13, 10:46 PM EDT | Special Marine Warning | APX | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.